Senior Living Advice: SAD symptoms appear quickly after holidays
By Beth Dow, Solutions by Beth
The holidays are over. The days are shorter. It’s cold and dreary outside so we cuddle with a blanket in front of the television.
And that is fine. Until it’s not. Until we spend more time in the blanket than out in the world.
Seasonal Affective Disorder (SAD) is a type of depression that occurs mostly in the winter months, but because it is influenced by seasonal changes, it can occur in the spring as well.
The symptoms are many that you would expect like: depressed mood, feelings of hopelessness, a lack of energy, difficulty concentrating, and a loss of pleasure in activities. In severe cases thoughts of death or suicide may be present. But you may not recognize other symptoms such as heaviness in your arms and legs, stiffness in your neck and joints, frequent oversleeping, cravings for carbohydrates, weight gain, and relationship problems.
We don’t know all the causes of SAD or why it affects some people and not others, but we do know that the decrease of sunlight in the winter is a strong factor. Also, those with SAD show reduced levels of serotonin and melatonin.
So what can you do if you feel you may be experiencing the effects of SAD? You may want to try over the counter serotonin and melatonin supplements (with your doctors’ approval).
Next, make some lifestyle changes. Go outside more often and soak in as much sunlight as you can. Exercise – this is a great time to start that walking program you have been thinking about.
Winter is actually a great time to start. For the most part, our winters in Georgia are mild and beat walking in the 90-degree, humidity-filled days of summer.
Watch your alcohol intake. Over the holidays, alcohol intake often goes up. It is now time to slow it back down.
And connect with friends and family. Have coffee, see a movie, go out to dinner, or have them over to play a game of cards.
If you make these changes and still do not feel the depression lifting, contact your doctor. There are medications that can help.
If you are having multiple down days, don’t ignore the symptoms and hope they will go away. Feeling this way is not a sign a weakness. It is chemical reaction that is happening in your body.
Don’t ride it out. Get help and make the changes in your life that can make this a great start to a great year.
Beth Dow is a Dementia and Alzheimer’s Educator, CAEd, Geriatric Case Manager and Certified Senior Advisor. You can reach her via email at [email protected].